Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 218, NWS Twin Cities, MN

July 19, 2008Sherburne County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2008, 1:59 PM CDT for Sherburne County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2008, 1:59 PM CDT (18:59 UTC)
Expired
Jul 19, 2008, 2:45 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 65 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:05 PM CDTTORNADO3 E Becker, MNTORNADO TOUCHED DOWN NEAR A BARN ALONG 165TH AVE NW AND DOWNED SEVERAL 2 TO 3 FT OAK TREES. TIME WAS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 191859
SVRMPX
MNC141-191945-
/O.NEW.KMPX.SV.W.0218.080719T1859Z-080719T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERBURNE COUNTY IN CENTRAL MINNESOTA...

* UNTIL 245 PM CDT

* AT 155 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 65 MPH. 
  THIS STORM WAS LOCATED 3 MILES WEST OF BECKER...OR ABOUT 16 MILES
  SOUTHEAST OF ST CLOUD...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS INCLUDE...
  BECKER...
  ZIMMERMAN...
  ELK RIVER...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4536 9390 4538 9390 4538 9392 4548 9402
      4555 9352 4532 9352
TIME...MOT...LOC 1859Z 262DEG 26KT 4538 9390

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:39 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 19, 12:39 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 PM CDT SAT JUL 19 2008

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 431 AM CDT SAT JUL 19 2008/

WEAK SURFACE WAVE CURRENTLY OVER W SODAK WILL CONTINUE TO SLIDE
SOUTH INTO WESTERN NE BY THE EVENING HOURS. FAIRLY RESPECTABLE SHORT
WAVE DEPICTED ON VAPOR LOOP OVER CENTRAL SOD AK HELPING TO IGNITE
MCS WHICH IS KNOCKING AT THE DOORS OF OUR WESTERN FA THIS TIME
FRAME. USED GFS40 AS MODEL OF CHOICE DUE TO ITS HANDLING OF
PRECIPITATION OUT WEST AND DEPICTION OF TROPICAL DEPRESSION JUST SE
OF SOUTH CAROLINA. CLOUD TOP WARMING AND A LESS VORACIOUS LOW LEVEL
JET ACROSS W MN SHOULD CONTINUE THE TREND OF MCS WEAKENING FOR THE
NEXT SEVERAL HOURS. CONVECTION SHOULD GAIN STRENGTH AS IT ENCOUNTERS
A VERY INTENSE DIVERGENCE COUPLET ASSOCIATED WITH NOSE OF 100KT JET
CORE WHICH WILL PIERCE WEST CENTRAL MN BY LATE THIS MORNING. BEST
LIS WILL OCCUR ACROSS THE SOUTHWESTERN PORTION OF GOPHER STATE THIS
MORNING...AND THEN OVER SOUTH CENTRAL AREAS DURING THE AFTERNOON.
BEST THETA E ADVECTION OF COURSE ACROSS SW AND WEST CENTRAL FA THIS
MORNING...WITH A SWITCH TO SOUTH CENTRAL AND FAR NORTHERN CWA BY
LATE AFTERNOON. THIS WILL COINCIDE WITH INVERTED TROUGH SET UP OVER
REGION ROUGHLY FROM SIOUX FALLS TO REDWOOD FALLS TO GOOHUE BY 00Z.
BEST ISENTROPIC OMEGA PER 310K SURFACE DEPICTS A RATHER NARROW AREA
OF PRECIPITATION TO TRAVERSE INTO E CENTRAL MN BY THE EARLY EVENING
HOURS...WITH BEST OMEGA CLEARLY INDICATED ACROSS SOUTHERN COUNTIES.
INTENSITY OF THETA E ADVECTION THIS REGION COUPLED WITH MODERATE LOW
LEVEL MOISTURE COULD PROVIDE ANOTHER FAST HALF INCH TO ONE INCH OF
RAINFALL THIS REGION. WHOLE BALL OF PRECIPITATION SHOULD END ACROSS
FA BY MIDNIGHT. INVERTED TROUGH WILL LEAD TO ANOTHER CHANCE POPS
REGION WIDE ON SUNDAY AFTERNOON...WITH BEST CHANCE RELEGATED ONCE
AGAIN TO SOUTH CENTRAL AREAS.

WEAK SURFACE CYCLONE WILL FINALLY TREK SOUTH WITH INVERTED TROUGH
BY LATE MONDAY MORNING...EFFECTIVELY ENDING POPS CHANCES FA WIDE.
DRY BUT NOT TOO COOL CANADIAN HIGH PRESSURE WILL SETTLE OVER MUCH
OF MN BY MONDAY AFTERNOON...AND EXIT STAGE RIGHT INTO THE GREAT LAKES
REGION BY WED AFTERNOON. STANDARD SUMMER LIKE TEMPERATURES SHOULD
BE EXPECTED FOR REMAINDER OF THE WORK WEEK...AS MODERATE 50H
RIDGE BUILDS ACROSS UPPER MIDWEST. COULD SEE A FAST SHOWER OR
THUNDERSTORM ACROSS FAR SOUTHERN MN ON WEDNESDAY
AFTERNOON...ASSOCIATED WITH FAST MOVING SHORT WAVE. OTHER THEN THAT
CONDITIONS WILL REMAIN HIGH AND DRY RIGHT INTO TGI FRIDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL MN AND WEST
CENTRAL WISCONSIN. ACTIVITY ASSOCIATED WITH VORT MAX OVER CENTRAL
MN WILL CONTINUE TO GRADUALLY SHIFT NORTH OF THE TAF SITES THIS
AFTERNOON...BUT ANOTHER SHORTWAVE OVER EASTERN SOUTH DAKOTA AND A
WARM FRONT ALONG THE MN/IA BORDER WILL PROVIDE THE FOCI FOR
ADDITIONAL TS DEVELOPMENT. EXPECT THE TS ACTIVITY /DEVELOPING AT
18Z/ TO BLOSSOM AND EXPAND ACROSS SOUTH CENTRAL AND CENTRAL MN
THIS AFTERNOON...AFFECTING KRWF TO KEAU...WHERE RESTRICTIONS
SHOULD GENERALLY BE OF THE MVFR CATEGORY. ACTIVITY SHOULD BE MORE
SCATTERED IN NATURE AT KAXN/KSTC/KMSP/KRNH...ALTHOUGH BRIEF
DEGRADATIONS INTO THE MVFR CATEGORY WILL ALSO BE POSSIBLE. SHOWERS
AND THUNDERSTORMS SHOULD TAPER OFF BY MIDNIGHT FOR THE MOST
PART...WITH THE NEXT CONCERN ON FOG DEVELOPMENT OVERNIGHT.
CLEARING SKIES...LIGHT WINDS...AND RESIDUAL GROUND MOISTURE MAY
LEAD TO FOG FORMATION...ESPECIALLY AT KAXN AND KRWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/AJZ
Hazardous weather outlook, Jul 19, 11:23 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT SAT JUL 19 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1123 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...MAINLY SOUTH OF A MONTEVIDEO...TO LAKEVILLE...TO EAU
CLAIRE WISCONSIN LINE...BETWEEN 2 PM AND 8 PM. THE PRIMARY
THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
NIGHT...AND AGAIN NEXT THURSDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...MAINLY SOUTH OF
A MONTEVIDEO TO LAKEVILLE TO EAU CLAIRE WISCONSIN LINE.

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:02 PM CDTTornado WarningMPXSherburne43 min
Jul 19, 2:16 PM CDTTornado WarningMPXIsanti, Mille Lacs44 min
Jul 19, 2:24 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti51 min
Jul 19, 2:35 PM CDTTornado WarningMPXAnoka, Isanti, Sherburne40 min
Jul 19, 2:59 PM CDTTornado WarningMPXChisago, Isanti20 min
Jul 19, 3:07 PM CDTTornado WarningMPXAnoka, Chisago, Isanti, Washington38 min
Jul 19, 4:11 PM CDTFlash Flood WarningMPXMartin2 hr
Jul 19, 6:03 PM CDTFlash Flood WarningMPXFreeborn2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.